Format

Send to

Choose Destination
Am J Dis Child. 1993 Mar;147(3):270-3.

Ketoconazole decreases the serum ionized calcium and 1,25-dihydroxyvitamin D levels in tuberculosis-associated hypercalcemia.

Author information

1
Department of Pediatrics, University of Pisa, Italy.

Abstract

OBJECTIVE:

To evaluate whether tuberculosis-associated hypercalcemia is related to abnormal synthesis of 1,25-dihydroxyvitamin D (1,25[OH]2D) and whether ketoconazole administration may be useful in treating tuberculosis-associated hypercalcemia.

DESIGN:

Case study.

SETTING:

Endocrine Unit, Pediatric Clinic, University of Pisa (Italy).

PARTICIPANTS:

Two boys (aged 10.5 years and 14.7 years) with active tuberculosis and hypercalcemia.

MEASUREMENTS/MAIN RESULTS:

At admission, serum 1,25-dihydroxyvitamin D levels were elevated. Oral ketoconazole administration (3.0 mg/kg every 8 hours) decreased 1,25-dihydroxyvitamin D levels within the first week of therapy (from 208.8 to 57.6 pmol/L [-72.4%] in one boy and from 321.6 to 115.2 pmol/L [-64.2%] in the other). We also found a coincident normalization of serum ionized calcium concentration (from 1.45 to 1.24 mmol/L [-13.0%] in one boy and from 1.55 to 1.26 mmol/L [-17.0%] in the other).

CONCLUSIONS:

Abnormal elevated levels of 1,25-dihydroxyvitamin D caused hypercalcemia in our patients; ketoconazole administration may be effective in the treatment of hypercalcemia in patients with tuberculosis, which decreases 1,25-dihydroxyvitamin D synthesis.

[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center